New Mexico, 2006

Drought in New Mexico, April 1 to 30, 2006

April 1 to 30, 2006 · NWS ABQ · 22 events in 22 counties and zones

Drought conditions were aggravated by the continuing absence of winter and early spring moisture across much of the state. Overall, the 5 month period December through April has been the driest such five month period since record-keeping began.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions were aggravated by the continuing absence of winter and early spring moisture across much of the state. Overall, the 5 month period December through April has been the driest such five month period since record-keeping began. The state-wide average is about 45 percent of normal precipitation with only a few areas such as Red River reporting above normal. Dismal snow pack and long periods with above normal temperatures has set the stage for an extended and dangerous spring and summer fire season and the eastern plains has already experienced large grass fires. Prospects are poor for enough spring runoff to offset seasonal increasing demand from irrigation cooperatives, so another heavy drawn down of reservoirs is likely.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 8:43 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 31, 8:43 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
843 PM MST FRI MAR 31 2006

.UPDATE...THICKENING MID/HIGH CLOUDS STEADILY ADVANCING EAST ACROSS
WESTERN NEW MEXICO THIS EVENING...DOWNSTREAM OF ELONGATED LOW
PRESSURE SYSTEM ALONG OR/NOCAL COASTS. LOW LEVELS REMAIN DRY WITH
SURFACE DEW POINTS MOSTLY IN THE TEENS ACROSS WESTERN NEW MEXICO.
LARGE-SCALE ASCENT ASSOCIATED WITH AN EMBEDDED SHORT-WAVE WILL
INITIALLY BE EXPENDED ON TOP DOWN MOISTENING PROCESS. HOWEVER...00Z
MODEL X-SECTIONS SUGGEST UPWARD OMEGA STRENGTHENING THROUGH A DEEPER
LAYER BETWEEN 06Z-12Z SAT WHICH WILL HASTEN THE MOISTENING PROCESS
AND ONCE THE SATURATED LAYER GETS SUFFICIENTLY THICK PRECIP WILL
DEVELOP AND QUICKLY EXPAND IN COVERAGE OVER ROUGHLY THE NW QUARTER.
SNOW ACCUMULATION LEVELS WILL REMAIN HIGH GENERALLY ABOVE 8000 OR
8500 FEET. CERTAINLY POTENTIAL FOR SEVERAL INCHES OF SNOW ACROSS THE
HIGHEST TERRAIN/PEAKS THROUGH MIDDAY SATURDAY...BUT HARD TO JUSTIFY
AN ADVY GIVEN MODEL QPF. MIDSHIFT MAY NEED TO CONSIDER ONE FOR THE
AM HOURS. BUT FOR THIS UPDATE WILL BEEF UP SKY COVER ACROSS THE WEST
FOR THE REST OF TONIGHT AND NUDGE POPS UPWARD ACROSS WC/NW NEW
MEXICO...MAINLY TO EXPAND NMRS COVERAGE OVER THE SOUTHERN SAN JUANS
AND HIGHER TERRAIN OF THE WC MOUNTAINS. TEMPS LOOK GOOD.  KJ

&&

.PREV DISCUSSION...153 PM MST FRI MAR 31 2006...MAIN FOCUS WILL BE
ON TWO STORM SYSTEMS...ONE IN THE SHORT TERM...THAT BEING LATER
TONIGHT THROUGH SAT NIGHT...AND ONE IN THE EXTENDED...DURING THE TUE
THROUGH THU TIME PERIOD.

MID LEVEL RIDGE SHIFTING E OF NM THIS PM WITH MID AND HIGH LEVEL
MOISTURE SPILLING INTO THE STATE. THIS IS WELL AHEAD OF THE STORM
SYSTEM...WHICH IS STILL CENTERED OFF THE SRN OR AND NRN CA COAST.
THE STORM WILL HEAD E AND WEAKEN TON AND SAT...WITH A RATHER WEAK
TROUGH CROSSING NM SAT NIGHT. BUT MODELS IN DECENT AGREEMENT THAT
ATMOSPHERE WILL MOISTEN UP ENOUGH TO GENERATE SOME PRECIP OVER THE W
INTO THE CNTRL AREAS OF NM FROM LATE TON THROUGH SAT NIGHT. NAM STILL
MORE BULLISH ON THIS PRECIP THAN THE GFS...BUT GFS HAS BEEN TRENDING
TOWARD THE NAM. OVERALL WILL CONTINUE WITH POPS CLOSER TO THE GFS.
INSTABILITY WILL BE MARGINAL WITH LAPSE RATES AROUND 7 IN THE 700 TO
500 MB LAYER AND LI/S AROUND ZERO. WILL HOLD OFF ON ANY THUNDER. SNOW
LEVELS WILL BE HIGH INITIALLY...AROUND 7500 FEET LATE TON AND 9500 ON
SAT...BEFORE DROPPING TO 6000 SAT NIGHT. WINDS WILL BE A FACTOR ON
SAT...WITH FOCUS IN THE FAR NE WHERE COMBINATION OF 30 TO 35 KNOT 700
MB WINDS AND TIGHT SURFACE PRESSURE GRADIENT WILL EXIST BY THE PM.
SUSPECT ADVISORY TYPE WINDS FOR THE FAR NE PLAINS...BUT LOOKS LIKE A
LOW END EVENT OVER A SMALL AREA...SO WILL NOT ISSUE NOW BUT DEFER TO
THE EVE OR NIGHT SHIFT. CRITICAL FIRE DANGER WILL EXIST IN THIS AREA
AS WELL WITH CONDITIONS APPROACHING RED FLAG WARNING LEVELS. WINDS
SHOULD HOLD UP SAT NIGHT FROM THE CNTRL MOUNTAINS ON E.

A WEAK RIDGE OF HIGH PRESSURE WILL BUILD OVER NM FROM SUN INTO MON.
MID LEVEL WINDS RELAX SUN BUT STILL ENOUGH GRADIENT AT THE SURFACE
FOR WINDY CONDITIONS...AT LEAST EARLY IN THE DAY. FOCUS SUN MAY BE
FROM THE CLINES CORNERS TO CLOVIS AREA IN THE AM TO MIDDAY HOURS.
SURFACE FRONT DROPS S OVER THE STATE SUN NIGHT WITH POSSIBLE WEAK E
WIND EVENT INTO THE RIO GRANDE VALLEY. LATE SUN NIGHT. MON WILL BE
DRY WITH GENERALLY LIGHT WINDS...EXCEPT POSSIBLY BREEZY CONDITIONS
DEVELOPING IN THE WRN MOUNTAINS. WEAK UPPER LEVEL FEATURE TO CROSS
NM ON MON WITH ONLY HIGHER LEVEL MOISTURE.

NEXT STORM TO AFFECT NM WILL CRASH INTO CA TUE AND THEN LIFT NE ON
WED AND THU. MOST MODELS ARE NOW TRACKING MAIN STORM CENTER FARTHER
N...WITH A SECONDARY SHORT WAVE ROTATING AROUND THE MAIN LOW...WHICH
ENDS UP CROSSING NM WED NIGHT. WILL BACK OFF A BIT ON THE POPS IN THE
TUE THROUGH THU TIME PERIOD. EVEN SO...CHANCE POPS WARRANTED FOR THE
NW ZONES AND SLIGHT CHANCE POPS SE ZONES. OUR FAR SE ZONES MAY END UP
WITH LITTLE OR NO PRECIP. SNOW WILL LIKELY BE CONFINED TO THE HIGHER
ELEVATIONS OF THE WESTERN AND CENTRAL MOUNTAINS WITH THIS EARLY APRIL
SYSTEM. CHJ

&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH SAT PM FOR NMZ104-108.

&&

40
Hazardous weather outlook, Mar 31, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST FRI MAR 31 2006

NMZ001>021-026-011300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUSTAINED WINDS OVER 30 MPH AND GUSTS TO 50 MPH ARE EXPECTED THIS
WEEKEND ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THE STRONG
WINDS MAY COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL
FIRE WEATHER CONDITIONS SUNDAY AFTERNOON.

SUSTAINED WINDS OVER 30 MPH AND GUSTS TO 50 MPH COULD AFFECT MUCH
OF NORTH AND CENTRAL NEW MEXICO WEDNESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

Event by event

22 drought. Local standard time, as filed.

Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Chaves County Plains / Chaves Except X Sw

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Chaves County Plains / Chaves Except X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Curry

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Curry forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, De Baca

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
De Baca forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Guadalupe Mountains of Chaves County / X Sw Chaves

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Harding

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Harding forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lower Rio Grande Valley / Part of C and E Socorro

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Lower Rio Grande Valley / Part of C and E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Quay

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Quay forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Roosevelt

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Roosevelt forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495478, 5495479, 5495480, 5495481, 5495482, 5495483, 5495484, 5495485, 5495543, 5495544, 5495545, 5495546, 5495547, 5495548, 5495549, 5495550, 5495551, 5495552, 5495553, 5495554, 5495555, 5495556.